Oklahoma, 2011

Damaging Winds in Oklahoma, June 28, 2011

June 28, 2011 · NWS AMA · 6 events in 2 counties and zones

Severe thunderstorms moved across the central and eastern Oklahoma Panhandle producing thunderstorm wind gusts during the evening hours. There was a report of thunderstorm wind damage in the eastern Oklahoma Panhandle, however no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central and eastern Oklahoma Panhandle producing thunderstorm wind gusts during the evening hours. There was a report of thunderstorm wind damage in the eastern Oklahoma Panhandle, however no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 28, 6:35 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 28, 6:35 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT TUE JUN 28 2011

.UPDATE...
INCREASED POPS ACROSS THE NORTHERN CWA FOR THIS EVENING AND ACROSS
THE NORTHEAST CWA OVERNIGHT. CONVECTION WORKING EAST OUT OF NORTHEAST
NM/SOUTHEAST CO/SOUTHWEST KS WILL CONTINUE TO TRACK EAST/SOUTHEAST...IMPACTING
THE OK PANHANDLE AND NORTHERN TX PANHANDLE TONIGHT. LAPS AND RUC
ANALYSIS DATA SHOW THE STORMS WILL BE MOVING INTO A CORRIDOR OF
INCREASING INSTABILITY CHARACTERIZED BY MLCAPES AROUND 1500 J/KG
THANKS TO SURFACE DEWPOINTS IN THE LOWER TO MID 50S. CAPPING IS
ACTUALLY FAIRLY WEAK /MUCH WEAKER THAN YESTERDAY/ ESPECIALLY IN THESE
NORTHERN AREAS MORE REMOVED FROM THE CENTER OF THE UPPER RIDGE...SO
BELIEVE STORMS WILL HOLD TOGETHER AS THEY WORK EAST/SOUTHEAST.
SEVERAL SHORT-TERM MODELS INCLUDING THE NAM...HRRR...4 KM WRF-
NMM...AND TO SOME EXTENT THE GFS SUPPORT THIS SCENARIO. THE LLJ WILL
INCREASE LATER THIS EVENING...WITH ASSOCIATED WARM AIR/MOISTURE
ADVECTION HELPING TO FEED THE CONVECTION. STORMS SHOULD BEGIN TO TAKE
ON MORE OF A SOUTHEASTERLY MOVEMENT WITH TIME AS THEY ROUND THE UPPER
RIDGE AND WORK ALONG/NORTH OF WARM FRONT DRAPED FROM SURFACE LOW OVER
SOUTHEAST CO TO THE SOUTHEAST ACROSS THE NORTHEAST/EAST CENTRAL
CWA...AND CORFIDI VECTORS SUPPORT THIS EAST/SOUTHEAST MOVEMENT/PROPAGATION.
DRUG POPS A LITTLE FARTHER SOUTH INTO THE EAST CENTRAL TX PANHANDLE
AFTER MIDNIGHT. COULD SEE SOME STRONG TO SEVERE STORMS WITH
COMBINATION OF MLCAPES AROUND 1500 J/KG AND DEEP LAYER SHEAR AROUND
35 KTS. HIGH-BASED NATURE OF STORMS SHOULD KEEP HAIL AND STRONG
WINDS AS THE MAIN THREATS.

ON ANOTHER NOTE...A LARGE WILDFIRE IS BURNING NEAR MULESHOE WITH
RADAR IMAGERY SHOWING THE SMOKE PLUME STREAMING NORTH INTO THE
SOUTHWEST TX PANHANDLE IN THE HEREFORD AND VEGA AREAS.

KB

&&

.PREV DISCUSSION... /ISSUED 616 PM CDT TUE JUN 28 2011/

AVIATION...
HIGH PRESSURE ALOFT WILL BUILD BACK OVER THE PANHANDLES TONIGHT AND
WEDNESDAY...HOWEVER WEAK UPPER TROUGH WILL BRUSH THE NORTHERN
PANHANDLES THIS EVENING AND LATE TONIGHT. ISOLATED CONVECTION MAY
WARRANT CB REMARKS BETWEEN 00Z AND 08Z WEDNESDAY FOR THE GUYMON AND
DALHART TAF SITES. OTHERWISE...VFR CONDITIONS WILL PREVAIL. SOUTH TO
SOUTHWEST WINDS 10 TO 20 KNOTS WITH HIGHER GUSTS THIS EVENING AND
TONIGHT WILL INCREASE TO AROUND 20 TO 30 KNOTS WITH HIGHER GUSTS
AFTER 14Z WEDNESDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 225 PM CDT TUE JUN 28 2011/

DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPING OVER NORTHERN NEW MEXICO
AND SOUTHERN COLORADO WILL CONTINUE TO DRIFT THIS WAY WITH THE
WESTERLY MID LEVEL FLOW. STORMS ARE BEING FUELED BY SUBTROPICAL
PLUME OVER ARIZONA AND NEW MEXICO WHICH IS ROTATING NORTHEAST
AROUND UPPER HIGH OVER WEST TEXAS. WILL KEEP POPS CONFINED TO ABOUT
THE NORTHERN HALF OF THE CWA AS HIGH SHOULD BE STRONG ENOUGH TO KEEP
ANY PRECIPITATION AWAY FROM THE SOUTHERN HALF OF THE CWA.

UPPER RIDGE BUILDS OVER THE SOUTHERN HIGH PLAINS ON WEDNESDAY AND
THEN IT EXPANDS ACROSS THE SOUTHERN PLAINS INTO THE WEEKEND.
THIS PATTERN SHOULD KEEP THE PANHANDLES DRY WITH ABOVE NORMAL
TEMPERATURES. THE UPPER RIDGE THEN EXPANDS ACROSS MUCH OF THE
SOUTHERN U.S. BY EARLY NEXT WEEK. THE MODELS DO HINT AT SOME
WEAK SHORT WAVE TROUGHS MOVING THROUGH THE RIDGE AT TIMES...
WHICH COULD LEAD TO SOME PRECIPITATION ACROSS THE PANHANDLES IF THE
TIMING IS RIGHT.

DID CONTINUE WITH THE TREND OF STAYING ABOVE THE MEX GUIDANCE FOR
TEMPERATURES. HOWEVER...DID CUT TEMPERATURES A BIT LATE IN THE
WEEKEND INTO EARLY NEXT WEEK WITH THE POSSIBILITY OF MORE CLOUDS AND
HIGHER LOW LEVEL MOISTURE CONTENT.

FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WEDNESDAY AND THURSDAY AS SOUTH AND SOUTHWEST WINDS INCREASE AND
RELATIVE HUMIDITY DROPS. CONDITIONS LOOK MARGINAL RIGHT NOW FOR A RED
FLAG WARNING...THERFORE...WILL HOLD OFF ON ISSUING ANY WATCHES.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Jun 28, 7:18 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT TUE JUN 28 2011

OKZ001>003-TXZ001>020-291100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
818 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHERN AND EAST CENTRAL TEXAS PANHANDLE THROUGH
TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE
PRIMARY HAZARDS FROM THE STORMS WILL BE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES WEDNESDAY THROUGH
SATURDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS TUESDAY THROUGH
FRIDAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 28, 6:59 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT TUE JUN 28 2011

OKZ001-002-290200-
CIMARRON OK-TEXAS OK-
759 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 758 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF KEYES...OR
ABOUT 12 MILES NORTHEAST OF BOISE CITY...MOVING EAST AT 25 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 28, 7:56 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
856 PM CDT TUE JUN 28 2011

OKZ001-002-290300-
CIMARRON OK-TEXAS OK-
856 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 852 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
12 MILES NORTHEAST OF EVA TO 9 MILES WEST OF EVA TO 12 MILES WEST OF
GRIGGS...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF ELKHART
TO 16 MILES SOUTHWEST OF ELKHART TO 11 MILES SOUTHEAST OF BOISE
CITY...MOVING EAST AT 30 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 28, 8:45 PM CST to 8:46 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

Thunderstorm Wind, Beaver

When
June 28, 9:19 PM CST to 9:20 PM CST
Where
Beaver County, 5.95 mi NNW of Turpin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.950, -100.920

A trained National Weather Service storm spotter estimated thunderstorm wind gusts of fifty-two knots about six miles north northwest of Turpin Oklahoma in Beaver County. There were no reports of damages or injuries.

Thunderstorm Wind, Beaver

When
June 28, 9:55 PM CST to 9:56 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
June 28, 9:58 PM CST to 9:59 PM CST
Where
Beaver County, 1.8 mi ESE of Balko
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.620, -100.650

The Beaver County Emergency Mangers Office reported that twenty-five poles were blown down by thunderstorm wind gusts for at least eight miles along U.S. Highway 412. The power poles were snapped off about six to eight feet up. There were no reports of injuries.

Thunderstorm Wind, Beaver

When
June 28, 10:10 PM CST to 10:11 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Thunderstorm Wind, Beaver

When
June 28, 10:15 PM CST to 10:16 PM CST
Where
Beaver County, 8.23 mi WNW of Clear Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.720, -100.410

The Beaver County Emergency Managers Office reported that the south side of a perimeter wood fence had blown down and also heavy lawn furniture was blown across the yard. There were no reports of injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328178, 328180, 328181, 328173, 328183, 328176.